Alert archive / Wyoming / High Wind Watches in 2025

High Wind Watch 46, NWS Cheyenne, WY

December 12, 2025Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 12, 2025, 5:10 AM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Dec 12, 2025, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2025, 5:10 AM MST (12:10 UTC)
In effect from
Dec 12, 2025, 5:00 PM MST
Expired
Dec 12, 2025, 12:09 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 0.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 12, 4:50 AM MST, 20 minutes earlier. Its key messages:

  • Recent strong winds across southeast Wyoming will continue to diminish Friday. However, additional High Winds likely for the wind prones late Friday into Saturday morning.
  • Arctic cold front will brush eastern Wyoming and the northern Nebraska Panhandle Friday night and Saturday. Much colder temperatures and some light snow possible as far west as the Interstate 25 corridor into Saturday morning.
  • Warming trend expected Sunday through early next week with strong winds possibly returning to southeast Wyoming on Tuesday and Wednesday.
Area forecast discussion, Dec 12, 4:50 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
450 AM MST Fri Dec 12 2025

.KEY MESSAGES...

- Recent strong winds across southeast Wyoming will continue to
  diminish Friday. However, additional High Winds likely for
  the wind prones late Friday into Saturday morning.

- Arctic cold front will brush eastern Wyoming and the northern
  Nebraska Panhandle Friday night and Saturday. Much colder
  temperatures and some light snow possible as far west as the
  Interstate 25 corridor into Saturday morning.

- Warming trend expected Sunday through early next week with
  strong winds possibly returning to southeast Wyoming on
  Tuesday and Wednesday.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 315 AM MST Fri Dec 12 2025

Current observations across the region show strong gusty winds
over the wind prone areas continuing early this morning, but
they have diminished quite a bit compared to the 65 to 75 MPH
gusts from earlier yesterday. IR Satellite loop shows the
leading edge of the arctic cold front moving into the northern
Nebraska panhandle and northeast Niobrara county with
temperatures quickly lowering into the low to mid 20s. Chadron
has recently changed over to snow over the last half an hour
with additional light snow likely to continue through the day.
Temperatures in this area will fall through the day and into
tonight...with afternoon temperatures likely falling into the
low to mid 20s along and northeast of a Douglas to Alliance
line. In contrast, high temperatures will be in the upper 40s to
mid 50s west and southwest of the arctic boundary. Not much
forcing associated with the arctic front, although some
frontogenesis will result in accumulating snow for a time today
into tonight. Generally expect less than 2 inches of snow, but
confidence is limited due to the nature of arctic fronts this
time of the year.

Arctic front will make additional westward progress Friday
night, likely moving near the I-25 corridor. Low temperatures
along the I-25 corridor will be tricky, since areas just east of
the front will likely be in the low 20s and teens, in contrast
to the low to mid 30s west of the front. Ensemble spreads and
50th percentile are similar to last night in terms of the mean
position of the front at 12z Saturday, so didn't change
forecast temperatures too much for Friday night even though
confidence is limited. After a brief lull in the winds this
afternoon...winds will increase again Friday night, but mainly
confined to the wind prone areas. This event will likely be
brief since all models suggest one last arctic push Saturday
morning, with strong winds diminishing quickly through the
afternoon hours. Will let the current High Wind Warning expire
before issuing new wind headlines either later this morning or
during the afternoon forecast package. May even need to extend
the Arlington/Elk Mountain zone through today if winds stay
around 60 MPH. Still have a few hours to decide on how to handle
the ongoing windy conditions, but will likely let the other
warning(s) expire on time.

For Saturday, high temperatures will be even colder across east
central Wyoming and most of western Nebraska...with
temperatures in the teens and 20s north and east of the North
Platte River Valley. Any remaining light snow should come to an
end very early Saturday morning over the Pine Ridge area even
though off/on flurries may continue through the day with no
additional accumulation. Arctic cold front finally makes
progress southward by Saturday afternoon with daytime
temperatures quickly falling into the 20s and 30s along the I-25
corridor. This should effectively end the strong wind threat
for a few days across southeast Wyoming.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 145 PM MST Thu Dec 11 2025

Ensemble clusters show strong synoptic agreement through the weekend
into Monday afternoon when scenarios diverge and become more
dependent upon the evolution of an incoming Pacific Northwest trough
and how much the western ridge dissipates as an upper low cuts
across Mexican/US border early in the week. Overall a deamplifying
ridge through the weekend with retreating high pressure will lead to
temporarily cooler temps Friday and Saturday but as faster zonal
flow develops atop the crest of the ridge by Sunday warming temps
and a high plains downslope airmass will take hold pushing daily
highs into the 50s and even low 60s east of I25 through Wednesday.
By Wednesday evening that previously mentioned Pacific Northwest
trough should be moving across the high plains states of Montana and
the Dakotas with an attendant cold front progged to push south,
bringing temps back closer to seasonal averages along the front
range for the later portion of the week. By the end of the week most
clusters maintain some degree of zonal flow aloft with the ridge
axis centered overhead but some push the ridge axis slightly further
east into the plains with SW flow aloft harboring better potential
for high elevation snows Wednesday and beyond.

Coincident with the expected mid to late week front will be
increasing height gradients across southeast Wyoming that could end
our brief (and enjoyable) break from the high winds. Currently
looking to be more of a threat for the typically wind prone areas on
Wednesday/Thursday but we will continue to monitor other less prone
areas for any needed headlines when appropriate.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 450 AM MST Fri Dec 12 2025

Northwest flow will continue today and tonight over southeast
Wyoming and western Nebraska. Although the strongest winds are over
across the southeast Wyoming terminals, it will still remain windy
today and tonight. An arctic cold will push south and stall across
far eastern Wyoming and the northern/central Nebraska panhandle
today, resulting in periods of snow and low CIGS.

HAZARDS/WEATHER TRENDS: VFR conditions will continue over the
southeast Wyoming terminals today and tonight. Low clouds may try to
sneak into KCYS early this morning, but do not expect any prolonged
impacts. Otherwise, breezy this afternoon with gusts up to 30 to 35
knots until 00z.

For western Nebraska, an arctic front will stall across the area
with IFR, or near IFR, conditions likely at KCDR, KAIA, and possibly
KBFF at times this morning. Do not expect CIGS to lift much today at
KCDR AND KAIA , and even if they do, a return to IFR conditions are
likely late this evening after 03z. Any snowfall will likely end by
06z Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...None.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...WFOCYS
AVIATION...TJT
Hazardous weather outlook, Dec 12, 3:23 AM MST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
323 AM MST Fri Dec 12 2025

NEZ020-054-055-WYZ101-103>107-109>119-131030-
Banner County-Kimball County-Cheyenne County-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
323 AM MST Fri Dec 12 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

After a brief lull this morning and early this afternoon, another
round of strong gusty winds are expected for mainly the wind prone
areas of southeast Wyoming tonight through Saturday morning. West
to southwest winds could gust as high as 65 MPH. However, this
event is expected to be brief compared to earlier this week.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019-021-095-096-WYZ102-108-131030-
Dawes County-Box Butte County-Scotts Bluff County-Morrill County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-
323 AM MST Fri Dec 12 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Arctic cold front will brush far eastern Wyoming and the
northern/central Nebraska Panhandle. Much colder temperatures and
some light snow can be expected through late tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Remaining very cold Saturday and Saturday night before the arctic
front retreats eastward for Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 12, 3:59 AM MST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
359 AM MST Fri Dec 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
12/12/2025  M58 MPH          Albany             WY   Mesonet

            WYDOT Sensor at Strouss Hill.

&&

TT

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 5:10 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte27 hr

Nearby

High Wind Watches in Wyoming, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.